Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 424, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Oct 4, 2023, 7:09 PM CDT for 4 counties in Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2023, 7:09 PM CDT (00:09 UTC)
- Expired
- Oct 4, 2023, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mayes County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK
The radar
The Tulsa radar (KINX), 9 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 7:14 PM CDT | TSTM WND GST 66 | Tulsa International Air, OK | Tulsa ASOS measured 66 mph thunderstorm wind gust. |
| Oct 4, 7:24 PM CDT | TSTM WND DMG | 3 Nnw Catoosa, OK | Report of broken tree limbs, up to 3 inches in diameter. Also damage to power poles. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
157
WUUS54 KTSA 050009
SVRTSA
OKC097-131-143-145-050100-
/O.NEW.KTSA.SV.W.0424.231005T0009Z-231005T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
709 PM CDT Wed Oct 4 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southwestern Rogers County in northeastern Oklahoma...
Southwestern Mayes County in northeastern Oklahoma...
Wagoner County in northeastern Oklahoma...
Southeastern Tulsa County in northeastern Oklahoma...
* Until 800 PM CDT.
* At 709 PM CDT, severe thunderstorms were located along a line
extending from 2 miles north of Tulsa International Airport to 4
miles southwest of Catoosa to 7 miles south of Bixby, moving east
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Tulsa... Broken Arrow...
Wagoner... Bixby...
Jenks... Coweta...
Catoosa... Verdigris...
Inola... Tulsa International Airport...
Stonebluff... Oneta...
Turley... Redbird...
Mazie... Leonard...
This includes Interstate 44 between mile markers 223 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3624 9538 3618 9537 3589 9534 3588 9596
3613 9596 3624 9599
TIME...MOT...LOC 0009Z 263DEG 37KT 3625 9590 3615 9584 3585 9587
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
517
WWUS54 KTSA 050035
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
735 PM CDT Wed Oct 4 2023
OKC143-050044-
/O.CAN.KTSA.SV.W.0424.000000T0000Z-231005T0100Z/
Tulsa OK-
735 PM CDT Wed Oct 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TULSA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3617 9537 3616 9537 3589 9534 3588 9576
3615 9576
TIME...MOT...LOC 0034Z 287DEG 36KT 3615 9557 3606 9555 3590 9555
$$
OKC097-131-145-050100-
/O.CON.KTSA.SV.W.0424.000000T0000Z-231005T0100Z/
Rogers OK-Mayes OK-Wagoner OK-
735 PM CDT Wed Oct 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL ROGERS...SOUTHWESTERN MAYES AND CENTRAL WAGONER
COUNTIES...
At 734 PM CDT, severe thunderstorms were located along a line
extending from 2 miles northwest of Inola to 8 miles northeast of
Coweta to 2 miles northwest of Porter, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Broken Arrow... Wagoner...
Coweta... Inola...
Stonebluff... Oneta...
Redbird... Mazie...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3617 9537 3616 9537 3589 9534 3588 9576
3615 9576
TIME...MOT...LOC 0034Z 287DEG 36KT 3615 9557 3606 9555 3590 9555
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:29 PM CDT, 40 minutes earlier.
Area forecast discussion, Oct 4, 6:29 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 629 PM CDT Wed Oct 4 2023 ...New AVIATION... .SHORT TERM... (Through Tonight) Issued at 215 PM CDT Wed Oct 4 2023 Multiple areas are favored for thunderstorm development in the near term. The most robust development at the moment is along the outflow boundary from the morning storms, extending along a corridor just south of I-44. Coverage is also expanding across south central and southeast Oklahoma within a region of low to mid level warm advection. Finally, a few storms are trying to develop ahead of the main cold front in north central Oklahoma just northwest of the forecast area. Coverage is likely to continue to expand along the outflow boundary and also the warm advection region through the afternoon as faster upper level flow approaches from the west. Instability and shear will support an isolated strong to severe threat this afternoon for storms in eastern Oklahoma. Of more importance, however, is that any afternoon storms that move across southeast Oklahoma could set the stage for localized flooding overnight. The primary severe weather risk for southeast Oklahoma will accompany a thunderstorm complex expected to organize from storms developing to the west this afternoon ahead of the main upper level trough. Waning instability should limit the hail potential, with damaging winds being the main concern. Additional heavy rain, given precipitable water values around 3 standard deviations above normal, will increase the threat for flooding in far southeast Oklahoma. A Flood Watch has been issued for Pushmataha and Choctaw counties this evening and into pre-dawn Thursday. The approach of the upper level trough should also lead to expanded thunderstorm coverage farther north along the cold front itself as it begins to move southward across the region, although the evolution of the storms to the south could impact how much expansion actually occurs. && .LONG TERM... (Tomorrow through Wednesday) Issued at 215 PM CDT Wed Oct 4 2023 Showers and thunderstorms should continue into tomorrow morning in southeast Oklahoma and into western Arkansas before moving out mid to late afternoon. The heavy rain and severe weather threats should be gone by then, however. With upper level troughing continuing over the Northern Plains, a secondary, stronger cold front will push through the area during the day Friday and into Friday night, bringing much cooler conditions to the region for the weekend. Northerly winds should be breezy immediately following the front also. While an increase in cloudiness should accompany the front, the low to mid levels are expected to be dry enough to preclude any shower or thunderstorm threat. Lows Saturday morning should dip into the 30s for parts of northeast Oklahoma and far northwest Arkansas, with an outside chance of some frost. Northwest flow aloft will persist into early next week, keeping seasonable temperatures and dry conditions in the area. An upper level trough is expected to organize in the Rockies mid to late week, leading to a return to southerly winds, increasing moisture, near to above normal temperatures and shower and thunderstorm chances. && .AVIATION... (00Z TAFS) Issued at 624 PM CDT Wed Oct 4 2023 Several clusters of strong thunderstorms are moving across eastern OK at this time, and will be accompanied by MVFR to occasionally IFR conditions at E OK TAF sites through around 03z. Some potential for sfc wind gusts of 30-40 knots with a more immediate threat of this at KTUL/KRVS. Storms will eventuality spread into western AR in a weakened state this evening, in the 02-05z time frame, also with MVFR to occasional IFR conditions. A period of widespread IFR conditions is possible later tonight into early Thursday morning in much of the area, with improving conditions from the northwest from late morning into the afternoon. && .PRELIMINARY POINT TEMPS/POPS... TUL 64 80 52 72 / 90 20 0 0 FSM 67 78 57 77 / 90 60 0 0 MLC 64 77 54 75 / 90 30 0 0 BVO 59 81 47 71 / 80 10 0 0 FYV 61 76 48 72 / 90 60 0 0 BYV 62 75 50 69 / 80 70 0 0 MKO 64 78 53 73 / 80 40 0 0 MIO 63 78 49 68 / 80 30 0 0 F10 63 78 53 73 / 90 30 0 0 HHW 65 78 57 78 / 100 40 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Thursday morning for OKZ049-053-073-075. AR...None. && SHORT TERM...22 LONG TERM....22 AVIATION...14
Hazardous weather outlook, Oct 4, 4:45 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 445 PM CDT Wed Oct 4 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 445 PM CDT Wed Oct 4 2023 ...SEVERE THUNDERSTORM AND FLASH FLOODING THREAT TONIGHT IN SOUTHEAST OKLAHOMA... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Southeast and East Central Oklahoma. ONSET...Ongoing. HEAVY RAIN. RISK...Significant. AREA...Eastern Oklahoma. ONSET...Ongoing. AREA AT GREATEST RISK...Southeast Oklahoma. DISCUSSION... Strong to severe thunderstorms are ongoing across parts of eastern Oklahoma to the south of Interstate 40 late this afternoon. Additional strong to severe thunderstorms across western and central Oklahoma are expected to continue to push eastward, organizing into a complex, posing a continued threat of severe weather to parts of southeast and east central Oklahoma through the evening. Large hail up to the size of golf balls and damaging winds in the 60 to 70 mph range could occur with the strongest storms. The severe weather threat should diminish late evening into early Thursday morning. In addition to the severe weather threats, heavy rainfall will remain a concern for much of eastern Oklahoma through the evening. Repeated rounds of heavy rain are expected in southeast Oklahoma tonight, leading to an increasing threat for flash flooding that should continue into early Thursday morning. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential. FRIDAY...High Wind Potential. SATURDAY THROUGH TUESDAY...No Hazards. EXTENDED DISCUSSION... Showers and thunderstorms will likely be ongoing Thursday morning across parts of the area southeast of Interstate 44. Cooler and drier air will move in from the northwest during the day behind a cold front, bringing a prolonged period of dry weather to the region. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Oct 4, 6:39 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
639 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Tstm Wnd Gst Mannford 36.13N 96.35W
10/04/2023 E65 MPH Creek OK Amateur Radio
Ham radio operator estimated thunderstorm
wind gust of 65 mph in Mannford.
&&
JDSSpecial weather statement, Oct 4, 6:44 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
644 PM CDT Wed Oct 4 2023
OKZ054-060-050000-
Tulsa OK-Osage OK-
644 PM CDT Wed Oct 4 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE AND NORTH
CENTRAL TULSA COUNTIES THROUGH 700 PM CDT...
At 644 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
west of Skiatook, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Skiatook... Sperry...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3625 9627 3645 9616 3640 9592 3625 9598
TIME...MOT...LOC 2344Z 291DEG 29KT 3637 9612
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Oct 4, 6:47 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
647 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 1 SSW Tiawah 36.24N 95.57W
10/04/2023 Rogers OK Public
Report of tree limbs broken and shingles
damaged.
&&
JDSSpecial weather statement, Oct 4, 6:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
653 PM CDT Wed Oct 4 2023
OKZ061-062-050045-
Rogers OK-Mayes OK-
653 PM CDT Wed Oct 4 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROGERS AND NORTHWESTERN
MAYES COUNTIES THROUGH 745 PM CDT...
At 653 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Taiwah, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Claremore... Pryor...
Pryor Creek... Inola...
Sportsmen Acres Community... Taiwah...
Tiawah...
This includes Interstate 44 between mile markers 248 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3615 9550 3630 9562 3646 9534 3626 9518
TIME...MOT...LOC 2353Z 238DEG 17KT 3627 9549
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHLocal storm report, Oct 4, 6:54 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
654 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Dmg 1 SW Tiawah 36.25N 95.57W
10/04/2023 Rogers OK NWS Employee
Report of significant tree damage. Roof
damage to homes. Winds estimated to 80 mph.
&&
JDSSpecial weather statement, Oct 4, 7:03 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
703 PM CDT Wed Oct 4 2023
OKZ055-060-061-050030-
Tulsa OK-Rogers OK-Washington OK-
703 PM CDT Wed Oct 4 2023
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL ROGERS...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN TULSA COUNTIES THROUGH 730
PM CDT...
At 703 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northeast of Skiatook to near Sperry.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Owasso... Skiatook...
Collinsville... Sperry...
Oologah... Vera...
Turley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3648 9566 3625 9574 3626 9600 3646 9600
TIME...MOT...LOC 0003Z 265DEG 25KT 3640 9595 3628 9599
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:03 PM CDT | Special Weather Statement | TSA | Rogers | 27 min |
| Oct 4, 7:06 PM CDT | Severe Thunderstorm Warning | TSA | Rogers, Tulsa, Washington | 39 min |
| Oct 4, 7:16 PM CDT | Areal Flood Advisory | TSA | Creek, Mayes, Osage, Rogers, Tulsa, Wagoner and 1 more | 3 hr |
| Oct 4, 7:22 PM CDT | Severe Thunderstorm Warning | TSA | Mayes, Rogers, Tulsa, Wagoner | 38 min |
| Oct 4, 7:45 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Mayes, Rogers, Wagoner | 45 min |
| Oct 4, 8:12 PM CDT | Special Weather Statement | TSA | Cherokee | 33 min |
| Oct 4, 8:53 PM CDT | Special Weather Statement | TSA | Adair | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.